Iowa, 2004Tornadoes in Iowa, June 11, 2004
June 11, 2004 · NWS FSD · 2 events in 2 counties and zones
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 9:10 AM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 11, 9:10 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT FRI JUN 11 2004
.DISCUSSION...
STRONG UPPER WAVE INTO WRN SD AT 15Z. KOAX SOUNDING SHOWS THAT MSTR
EXTENDS TO 800 MB SO AMPLE MOISTURE IS AVAILABLE IN THE ERN CWA.
BASED UPON TIMING LEADING EDGE OF WAVE SHOULD REACH I29 CORRIDOR BY
EARLY AFTERNOON. SFC ANALYSIS SHOWS THAT THE SFC WARM FRONT IS VERY
CLOSE TO A KSUX TO KSLB LINE AS WINDS HAVE TURN STRONG SSE AT KTQE
AND KDMS. EXPECT THAT WARM FRONT WILL BE BETWEEN KSUX AND KFSD BY
18Z...EXTENDING EAST TOWARD KSPW...AND COULD REACH THE MN/IA BORDER
BY 21Z. LOW CLOUDS ACROSS NW IA ARE EXPECTED TO MIX OUT QUICKLY
WITH SKIES BECOMING BKN BY NOON OVER THE ERN CWA. MEANWHILE...SFC
COLD FRONT HAS JUST MADE IT TO THE JAMES VALLEY AND SHUD REACH I29
CORRIDOR BY EARLY AFTERNOON AS WELL. RAPID COOLING EXPECT IN THE
MID LEVELS LATE MORNING AND EARLY AFTERNOON AND THIS..COMBINED WITH
SYNOPTIC SCALE LIFT WILL ERODE ANY CAP. EXPECT THAT TSRA WILL
DEVELOP AROUND NOON IN THE I29 CORRIDOR. WITH TEMPS EXPECTED TO
RISE INTO THE LOW TO MID 80S AND DEW POINTS FROM 65 TO 70...THERE
WILL BE AMPLE INSTABILITY IN PLACE AS LAPSE RATES REMAIN ABOVE 8
C/KM IN THE 700-500 MB LAYER. THERE IS ALSO A LOT OF DRY AIR AT MID
LEVELS WHICH IS RESULTING A LOW WET BULB ZERO AND POTENTIAL FOR
STRONG UPDRAFTS. SINCE SHEAR WOULD SUPPORT ROTATING SUPERCELLS...
THERE IS A THREAT OF VERY LARGE HAIL...ESP IN SW MN AND PORTIONS OF
NW IA. THERE MAY BE A SMALL TORNADO THREAT...PRIMARILY ALONG THE
SFC WARM FRONT...BUT SUSPECT THAT DRY MID LEVELS WILL RESULT IN COLD
RFD AND MORE HP SUPERCELLS WHICH COULD EVOLVE INTO BOWING
SEGMENTS TOWARD THE ERN EDGE OF THE CWA. THIS WOULD FAVOR DAMAGING
WINDS AS STORMS MOVE TOWARD KMML...KMWM AND KSPW. STORM SHOULD EXIT
CWA BY EARLY EVENING.
WITH SLOWER SFC FRONT AND POTENTIAL FOR EARLIER INITIATION...HAVE
PUSHED SLIGHT CHC POPS WEST TOWARD YANKTON AND DE SMET. HAVE ALSO
RAISED POPS TO LIKELY IN MUCH OF SW MN THIS AFTERNOON AND ADDED
SEVERE WORDING TO ZONES IN SW MN AND NW IA. HAVE ALSO KEPT WINDS SE
OVER THE ERN CWA MUCH OF THE DAY.
NEW GRIDS ALREADY AVAILABLE AND NEW ZFP AVAILABLE BY 1530Z.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SCHUMACHER
Hazardous weather outlook, Jun 11, 10:36 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT FRI JUN 11 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT FRI JUN 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
TTHUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR JUST EAST OF
INTERSTATE 29 EARLY THIS AFTERNOON. STORM WILL RAPIDLY DEVELOP
AND BECOME SEVERE WITH THE INITIAL THREAT BEING LARGE HAIL...IN
EXCESS OF GOLF BALL SIZE...NEAR THE SOUTH DAKOTA BORDER. AS THE
STORMS MOVE EAST THIS AFTERNOON...THE THREAT FOR DAMAGING WINDS
WILL ALSO INCREASE. THE GREATEST THREAT FOR DAMAGING WINDS WILL
BE EAST OF LINE FROM MARSHALL MINNESOTA TO IDA GROVE IOWA. THERE
WILL ALSO BE A RISK OF AN ISOLATED TORNADO DURING THE AFTERNOON.
THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 7 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COUPLE OF LOW PRESSURE SYSTEMS WILL MOVE EAST OVER THE AREA.
THE FIRST ONE SHOULD BRING A CHANCE OF THUNDERSTORMS LATE
SATURDAY AFTERNOON AND EVENING...AND THE SECOND SYSTEM SHOULD
AFFECT THE AREA LATE SUNDAY INTO MONDAY. THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE IN NORTHWEST IOWA...SOUTHEAST SOUTH
DAKOTA...AND FAR NORTHEAST NEBRASKA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
SCHUMACHER
Tornado, Buena Vista
- When
- June 11, 1:20 PM CST to 1:21 PM CST
- Where
- Buena Vista County, 5 mi NW of Marathon
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 200 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.900, -95.033
A tornado developed inside Buena Vista County about 200 yards south of the county line. The tornado then quickly moved north of the county line.
Tornado, Clay
- When
- June 11, 1:21 PM CST to 1:53 PM CST
- Where
- Clay County, 4 mi SW of Webb
- Rating
- F3
- Path length
- 6 mi
- Path width
- 400 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.917, -95.050
A large cone shaped tornado tore a steel bridge from a road. The tornado raised a large debris cloud as it moved over open country, causing damage to crops and power lines. The tornado moved into Clay County after forming just south of the County Line.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Minnesota, June 11, 2004$3.0 million · F3 · 4 events
- Tornadoes in Iowa, June 11, 2004$351,000 · F3 · 3 events
- Tornado and Hail in Texas, June 11, 20043 injured · $350,000 · F2 · 8 events
- Tornadoes and Flash Flooding in Iowa, June 11, 2004$877,000 · F1 · 70 events
- Tornado in Iowa, June 11, 2004$500,000 · F2 · 1 event
- Flooding in Wisconsin, June 11 to 12, 2004$21 million · 2 events
- Flooding in Indiana, June 11 to 28, 2004$300,000 · 8 events
- Flash Flood and Hail in Kansas, June 11 to 12, 2004$119,000 · 2.75 in hail · 21 events
- Lightning Strike in Georgia, June 11, 2004$150,000 · 1 event
- Tornadoes and Hail in Minnesota, June 11, 2004F1 · 33 events
- Flash Flood and Hail in Texas, June 11, 2004$95,000 · 1.75 in hail · 5 events
- Tornado and Hail in North Carolina, June 11, 2004$21,000 · F1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409521, 5409522.